I spotted this last week at Coles on Johnston St: a brand of the painkiller and anti-inflamatory drug ibuprofen called Medi Choice. There are four varieties: 1 packet of 24 tablets (pain and inflamation) and 3 of gel capsules (1 of 20 for pain, 1 of 24 for migraine and 1 of 24 for period pain. The problem is the massive difference in price.

The gel capsules may be more marginally expensive to produce, but that does not explain the pricing differences here. Despite all 4 containing exactly the same amount of the same active ingredient (200mg of ibuprofen) and with no obvious sign of additional ingredients for the different varieties, the varieties (per unit) for migraine and period pain are considerably more expensive.

Can anyone explain this to me? Can this be legitimate, or is this blatantly misleading and deceptive? How can such price differences for identical products be justified? I’ve been unable to find any information about this brand, and I wonder if it is a faux brand, in other words an overpriced home brand pretending to be something else.

There’s no point paying more for the same ingredient. Don’t be deceived. Buy the real Coles home brand ibuprofen for a lot less, or shop somewhere that does not try to mislead and exploit its customers.

medichoice one product, many prices

one product, many prices

8 thoughts on “one product, many prices

  • 19 June 2012 at 11:16 am
    Permalink

    The bottom two products contain 200mg ibuprofen. Price difference between them is 20 capsule package (on the left), 24 capsule on the right.

    Assuming the top two products are the same as the Nurofen products that they are generic versions of, they would contain ibuprofen lysine, which is meant to be more effective for headaches etc (as opposed to a straight NSAID). I haven’t checked the packaging, but it would probably contain ~ 320mg ibuprofen lysine, which is equivalent to 200mg of ibuprofen in terms of the active ingredient.

    Does it justify the significant price difference? Who knows, but they are not the same as the bottom shelf products.

    Medichoice is a Coles brand, and the subject of a court case:

    http://www.couriermail.com.au/ipad/brands/story-fn6ck45n-1226218878955

    Reply
    • 19 June 2012 at 7:03 pm
      Permalink

      I can confirm that all 4 varieties contain ibuprofen 200mg, none are labeled as containing 320mg ibuprofen lysine. They are all the same product. They are made by Nova Pharmaceuticals ‘exclusively for Coles’ so they are a private label brand. This is misleading and deceptive.

      Reply
  • 19 June 2012 at 11:45 am
    Permalink

    I remember a while back Nurofen were in trouble for selling all these ‘different’ ibuprofen products – one for migraines, one for period pain, one for back pain, etc, and they were all exactly the same product in a different packet. Images implying the painkiller was for a specific type of pain, coupled with their slogans, led to the Therapeutic Goods Administration ruling that their ads are misleading…

    http://www.australiandoctor.com.au/news/latest-news/nurofen-maker-says-ads-will-carry-on

    Reply
    • 19 June 2012 at 7:10 pm
      Permalink

      This is the same here. Identical ingredient. Different colour packaging and different prices. Does pink and purple ink cost more?

      Reply
  • 30 June 2012 at 5:58 pm
    Permalink

    Hi,

    Prices are a function of the cost, and of the price sensitivity (price elasticity) of the target market.

    What they are doing is called price discrimination, and it’s not illegal. Companies offer the same product (or similar) at different prices, so that people who is willing to pay more buy the expensive one, and thrifty customers buy the cheaper one. It’s economics, and most companies do that (travel agencies charging ‘concession’ prices -they know students are more price sensitive, fair-trade coffee vs normal coffee, and so on)

    Please refer to http://en.wikipedia.org/wiki/Price_discrimination, ‘Premium pricing’ section.

    Reply
    • 30 June 2012 at 6:49 pm
      Permalink

      While most of this description of price discrimination is not relevant to this circumstance, it does suggest that it is most likely to occur in an environment like those of Australian supermarkets, which are ‘monopolistic’ or ‘oligopolistic’ markets where ‘market power’ is unfairly exercised.

      The packaging is deliberately misleading in claiming that ingredient identical products are specifically tailored for disparate conditions, such as period pain and migraine.

      Price here is not a function of cost. It is a function of deception. Informed customers can interpret the ingredient information presented on the packaging to determine that they are ingredient identical, despite the misleading condition information, whereas ignorant customers cannot. The packaging is therefore deliberately designed to exploit the uninformed.

      Customers are only willing to pay more for targeted products because they believe they are getting a different or superior product from the non-specific ibuprofen. This is false, and this is misleading and deceptive conduct that is illegal.

      Reply
    • 9 July 2012 at 7:15 pm
      Permalink

      They are trying to imply one product is better for migraines, one for period pain etc when they all have the same amount of the same active ingredients.

      While price discrimination is not illegal, differentiating cheese or bread is not the same as drugs. It’s pretty fucking dodgy, legal or not.

      Reply
      • 9 July 2012 at 7:46 pm
        Permalink

        I don’t think is is legal and it is definitely dodgy!

        Reply

Leave a Reply

Your email address will not be published. Required fields are marked *